California, 2008Rip Current in California, January 12, 2008
January 12, 2008 · NWS LOX · 1 event in 1 county or zone
A large westerly swell produced high surf and dangerous rip currents along the beaches of Central and Southern California. Near Point Mugu, a man who was fishing was swept off the rocks and drowned.
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large westerly swell produced high surf and dangerous rip currents along the beaches of Central and Southern California. Near Point Mugu, a man who was fishing was swept off the rocks and drowned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 12, 10:00 AM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Jan 12, 10:00 AM PST, 3 hours 30 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED AVN
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1000 AM PST SAT JAN 12 2008
UPDATED AVIATION SECTION
.SHORT TERM...LATEST SATELLITE SHOWS SOME CLOUDS/FOG ACROSS INTERIOR
SLO VALLEYS THIS MORNING...AS OFFSHORE FLOW PUSHES MOISTURE WESTWARD
FROM THE SAN JOAQUIN VALLEY. EXPECT THIS SCENARIO TO CONTINUE
THROUGH MONDAY MORNING...WITH AT LEAST PATCHY NIGHT/MORNING LOW
CLOUDS/FOG IN ZONE 37. OTHERWISE...EXPECT MOSTLY CLEAR SKIES ACROSS
THE AREA THROUGH MONDAY...AS SOME HIGH CLOUDS DRIFT OVERHEAD.
THINGS ARE SHAPING UP NICELY FOR AN EXTENDED PERIOD OF OFFSHORE FLOW
THROUGH THE PERIOD. 00Z GFS/WRF SHOWING DECENT OFFSHORE GRADIENTS
THROUGH MONDAY...WITH SOME DEGREE OF UPPER SUPPORT. AS USUAL...THE
WRF IS STRONGER WITH THE OFFSHORE FLOW. OVERALL...EVEN WITH THE
WRF...DO NOT ANTICIPATE A STRONG OFFSHORE EVENT...AS THE THERMAL
SUPPORT IS NOT SPECTACULAR. SO...WILL INDICATE OFFSHORE WINDS IN THE
USUAL LOCATIONS...WITH THE STRONGEST WINDS EXPECTED SUNDAY NIGHT AND
MONDAY. ADVISORY LEVELS WINDS ARE NOT OUT OF THE QUESTION TONIGHT
THROUGH MONDAY...ESPECIALLY IN THE MOUNTAINS. WILL LET THE DAY SHIFT
ANALYZE THIS POSSIBILITY.
OTHERWISE...THE OFFSHORE FLOW SHOULD ALLOW FOR NICE TEMPS FOR
COAST AND VALLEYS AREAS THROUGH MONDAY...WITH MOST AREAS SEVERAL
DEGREES ABOVE SEASONAL NORMS.
.LONG TERM...RATHER BLAND WEATHER EXPECTED THROUGH THE EXTENDED
PERIOD AS 00Z ECWMF/GFS ARE RELATIVELY ON THE SAME PAGE. AT
UPPER LEVELS...THE RIDGE AXIS MOVES WEST OF CALIFORNIA ON TUESDAY
AND WEDNESDAY AS AN INSIDE SLIDER MOVES INTO THE GREAT BASIN. ON
THURSDAY AND FRIDAY...THE RIDGE REESTABLISHED ITSELF SOMEWHAT.
NEAR THE SURFACE...IT LOOKS LIKE TYPICAL DIURNAL FLOW PATTERNS
WILL PREVAIL...OFFSHORE FLOW NIGHT AND MORNING HOURS AND ONSHORE
FLOW AFTERNOON AND EVENING HOURS. END RESULT WILL BE CONTINUED
DRY CONDITIONS WITH SEASONABLE TEMPS.
&&
.AVIATION...AT 1745Z...OR 0945 PST VERY LIKELY CLEAR SKIES BELOW
12KFT WILL PERSIST OVER KLAX AND KBUR WHILE A RIDGE PERSIST OVER THE
AREA. IN THE MEANTIME UPPER LEVEL CIGS WILL MOVE OVER THE AREA AS A
WEAK UPPER LEVEL TROUGH POSITIONED UPSTREAM MOVES SOUTH OVER THE
AREA. OFFSHORE LOW LEVEL FLOW WILL PERSIST AND LOW CLOUDS WILL
REMAIN PATCHY.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
&&
PUBLIC...THOMPSON
AVIATION...30
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 12, 6:00 AM PST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SAT JAN 12 2008
CAZ034>041-044>047-051>054-059-087-088-131400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST SAT JAN 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
A STRONG PACIFIC STORM OFF THE COAST OF WASHINGTON STATE CONTINUES
TO PRODUCE A LARGE WEST TO NORTHWEST SWELL. THIS SWELL WILL
CONTINUE TO MOVE INTO CENTRAL AND SOUTHERN CALIFORNIA COASTAL
WATERS TODAY. THE MAGNITUDE AND VERY LONG PERIOD NATURE OF
THIS SWELL WILL PRODUCE HIGH SURF AND STRONG RIP CURRENTS OVER THE
EXPOSED WEST FACING SHORES. THIS EVENT IS EXPECTED TO BE FAIRLY
SHORT LIVED...PEAKING THIS AFTERNOON AND EVENING...THEN SLOWLY
SUBSIDING INTO SUNDAY MORNING.
OFFSHORE FLOW WILL DEVELOP ACROSS THE AREA TODAY...PRODUCING
SOME GUSTY CANYON WINDS ACROSS THE MOUNTAINS AND VALLEYS.
SUSTAINED WINDS BETWEEN 15 AND 30 MPH WITH HIGHER GUSTS CAN
BE EXPECTED THROUGH AND BELOW PASSES AND CANYONS TONIGHT AND
SUNDAY...ESPECIALLY ACROSS VENTURA AND LOS ANGELES COUNTIES.
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
HIGH SURF CONDITIONS WILL LINGER ALONG WEST FACING BEACHES INTO
MONDAY AFTERNOON...THEN WILL DECREASE BELOW ADVISORY LEVELS
MONDAY EVENING.
OFFSHORE FLOW WILL CONTINUE ACROSS THE AREA THROUGH TUESDAY
MORNING. SUSTAINED WINDS BETWEEN 20 AND 35 MPH WITH HIGHER GUSTS
CAN BE EXPECTED THROUGH AND BELOW PASSES AND CANYONS...ESPECIALLY
ACROSS VENTURA AND LOS ANGELES COUNTIES.
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
THOMPSON
Rip Current, Ventura County Coast
- When
- January 12, 1:30 PM PST
- Where
- Ventura County Coast forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
An teenager from Oxnard, who was fishing near Point Mugu, was swept off the rocks by the large and dangerous waves and drowned.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, January 12, 20083 deaths · 1 event
- Flooding in Indiana, January 12 to 23, 2008$30,000 · 3 events
- Lake-Effect Snow and Winter Weather in Michigan, January 12 to 14, 20087 events
- Heavy Snow and High Wind in Alaska, January 12 to 14, 200867 kt wind · 6 events
- Blizzard and High Wind in Alaska, January 12 to 13, 200860 kt wind · 4 events
- Flood in Illinois, January 12 to 20, 20081 event
- Rip Current in California, January 12, 20081 event
- Avalanche in Wyoming, January 12, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77874.